Pesticide Action Network Updates Service (PANUPS)
February 26, 1999
In many developing countries, widespread use of organophosphate insecticides (OPs) has been accompanied by an appreciable increase in accidental poisoning with these chemicals. A report in the British Journal of Medicine highlights the dangers of indiscriminate use of organophosphates and stresses the importance of early and accurate identification of the cause of food poisoning outbreaks. According to the report, this increase in poisonings is often a result of the easy availability of OPs, indiscriminate handling and storage, and lack of knowledge about the serious consequences of poisoning. Increased use of OPs as agricultural and household insecticides without accompanying public education about proper storage or dangers associated with their use increases the likelihood of more food poisoning incidents.
The report calls for health professionals to know the symptoms associated with organophosphate poisoning so that they can differentiate between these and neurological symptoms caused by other forms of poisoning. Based on their research, the authors believe that skilled, prompt treatment can save lives.
The authors use an incident that occurred in India in July 1997 as a case study. Sixty men aged 20 to 30 years attended a communal lunch where they ate chapati, vegetables, pulses and halva. All sixty developed nausea, vomiting and abdominal pain over the next three hours. They were taken to a local primary healthcare center where they received treatment for their symptoms (intravenous fluids, antiemetics and antibiotics). Fifty-six responded to the treatment and were discharged the same day. However, the condition of the remaining four patients deteriorated. Their level of consciousness decreased and they developed respiratory distress and muscular weakness. The next day the four men were moved to an urban emergency hospital.
One of these patients, a 20 year old man admitted with a range of symptoms (including sweating, impaired consciousness, hypotension and muscle weakness) began having difficulty breathing on the second day, and was eventually placed on a ventilator. Despite continuing treatment of his symptoms, he developed respiratory failure and muscle paralysis and died of cardiac arrest on the tenth day. The other three patients responded to treatment and were discharged a week later.
Detailed questioning of those who had been working in the communal kitchen where lunch had been cooked revealed that on the morning of the outbreak the kitchen had been sprayed with malathion, an organophosphate insecticide. Many of the cooking ingredients used for the lunch were stored in open jute bags. All 60 people who had eaten the meal developed symptoms, but the patient who died had eaten at least eight chapati, while the others had eaten only three or four. Laboratory testing of leftover food from the shared lunch revealed the presence of an organophosphate compound, but no other toxins or chemicals.
Due to the severity of his illness, health care workers initially suspected botulism as the cause of his symptoms. When test results for botulism proved negative, hospital staff ordered additional analysis of the patients’ gastric fluids. A positive test for organophosphate poisoning was obtained nine days after the onset of illness. All of the men hospitalized developed symptoms more consistent with organophosphate poisoning than botulism. However, the early onset of certain intermediate symptoms had not been described previously with malathion, but rather with other OPs. This added to the difficulty in making a correct diagnosis. This delay in diagnosis, evaluation and management of the malathion poisoning resulted in the death of patient who might otherwise have survived had he received early appropriate treatment.
The article concludes by issuing a reminder “…to epidemiologists, toxicologists, and microbiologists that organophosphate food poisoning is a continuing hazard, especially in developing countries. Health professionals should be familiar with the acute illness syndromes associated with organophosphate poisoning so that they can differentiate between these and the neurological symptoms caused by other forms of poisoning.”
Source: Chaudhry, R., S.B. Lall, B. Mishra and B. Dhawan, “A foodborne outbreak of organophosphate poisoning: Indiscriminate use of organophosphates without public education on safety increases the potential threat of foodborne outbreaks of poisoning,” British Medical Journal, July 25, 1998.